Hail, Bailey
- When
- July 23, 8:15 PM CST to 8:35 PM CST
- Where
- Bailey County, 3 mi SE of Stegal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.967, -102.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 23, 5:50 PM CST, 2 hours 25 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 650 PM CDT WED JUL 23 2003 HERE IS THE FINAL AREA FORECAST DISCUSSION WITH SPECIFIC CITY FORECAST NUMBERS ATTACHED. DAY ONE... COLD FRONT WHICH MOVED THROUGH YESTERDAY AFTN/EVE STILL PARKED WILL SOUTH OF FA. HOWEVER WINDS ACRS NRWN ZONES HAVE VEERED TO SELY. STILL HAVING A HARD TIME GETTING HIGHER SFC DEWPOINTS INTO THE WRN ZONES...BUT BETTER MOISTURE NOT TOO FAR SOUTH. IF SWRN ZONES CAN COME AROUND SOON WE MIGHT BE ABLE TO GET SOME LOWER 60S. AS A RESULT ANTICIPATED CAPES IN INSTABILITY AXIS ALONG STATELINE MAY NOT GET AS HIGH AS PREVIOUSLY ANTICIPATED. THIS LIKELY A FACTOR IN WHY SLIGHT RISK WAS MOVED OUT OF FA. HOWEVER STILL ENOUGH INSTABILITY AND ENOUGH WEAKENING OF THE CAP EXPECTED ALONG OR EAST OF STATELINE TO JUSTIFY CONTINUATION OF POPS. CONFIDENCE NOT QUITE AS HIGH AND TRIMMED CHCS DOWN SLIGHTLY AS A RESULT. SLY LOW LEVEL FLOW TO RETURN TOMORROW. AS PREVIOUS DISCUSSION MENTIONED APPEARS STRONGEST CAP WILL BE OFF CAPROCK. HOWEVER THAT ALSO APPEARS TO BE WHERE BEST INSTABILITY WILL BE. NO APPARENT FOCUSING MECHANISM. WHILE CANNOT RULE OUT ISOLATED TSRA...ALSO NO ONE AREA MORE FAVORABLE THAN ANOTHER. SHOTGUN 20S TO SUFFICE. WARMING TREND TO BEGIN AS PREVIOUSLY ANTICIPATED. NO CHANGES TO MINS OR MAXES MADE. FCSTID = 07 DAYS TWO THROUGH SEVEN... SMALL WEAK WAVE OVER THE CENTRAL HIGH PLAINS WILL MOVE SOUTH OVER THE SOUTHERN HIGH PLAINS EARLY IN THE FORECAST PERIOD. MODERATE AFTERNOON INSTABILITY...MARGINAL CAP SHOULD ALLOW FOR ISOLATED CONVECTION TO RE-DEVELOP ACROSS THE HIGHER TERRAIN OF NEW MEXICO THURSDAY AFTERNOON...PROPAGATING SOUTH-SOUTHEAST TOWARDS THE WESTERN PORTIONS OF THE CWFA. EXPECT THE CONVECTION TO STEADILY DISSIPATE DURING THE EVENING HOURS DUE TO THE COMBINATION NEUTRAL TO SLIGHTLY SINKING MID/UPPER LEVEL AIRMASS AND LOSS OF DIURNALLY-DRIVEN INSTABILITY. MID/UPPER LEVEL RIDGE WILL RE-EXERT ITS PRESENCE OVER THE CENTRAL/SOUTHERN ROCKIES AND CENTRAL/SOUTHERN PLAINS THIS WEEKEND BEFORE WEAKENING AND RETROGRADING WEST OVER THE GREAT BASIN REGION BY THE MIDDLE OF NEXT WEEK. THE RETROGRESSION OF THE RIDGE WILL ALLOW STRENGTHENING MID/UPPER LEVEL NORTHERLY FLOW OVER THE CENTRAL U.S. AND THE DISLODGING OF ANOTHER COLD FRONT SOUTHWARD ACROSS THE PLAINS. HOWEVER...DUE TO DISCREPANCIES BETWEEN MEDIUM RANGE MODELS... SIGNALS ARE NOT VERY CLEAR AS TO WHEN THE NEXT COLD FRONT WILL MAKE ITS PRESENCE IN THE AREA. AT THIS TIME THE FRONT MAY ARRIVE IN THE NORTHERN ZONES AS EARLY AS SUN NIGHT OR AS LATE AS TUE MORNING. TIMING OF RECENT COLD FRONT PASSAGE SUGGESTS THAT A LATTER TIME FRAME WILL BE MORE LIKELY. FCSTID = 02/JH FCSTID = 02 FRIONA 65 90 67 92 / 30 20 20 10 TULIA 65 90 67 95 / 20 20 20 10 PLAINVIEW 66 91 68 95 / 20 20 20 10 LEVELLAND 68 94 70 95 / 30 20 20 10 LUBBOCK 68 93 70 95 / 20 20 20 10 BROWNFIELD 70 94 72 95 / 30 20 20 10 CHILDRESS 71 94 73 98 / 20 20 20 10 SPUR 70 94 72 97 / 20 20 20 10 ASPERMONT 72 97 74 98 / 20 20 20 10 .LBB...NONE.
TXZ021>044-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1208 PM CDT WED JUL 23 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE LOW LEVEL WINDS ARE GRADUALLY BECOMING SOUTHEASTERLY ACROSS THE WESTERN SOUTH PLAINS AND EASTERN NEW MEXICO. THESE SOUTHEASTERLY WINDS WILL BRING A MODEST INCREASE IN LOW LEVEL MOISTURE. DAYTIME HEATING WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE WITHIN IN AN AXIS ALONG THE TEXAS/NEW MEXICO STATE LINE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE INSTABILITY AXIS LATE THIS AFTERNOON. ANOTHER LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO. STORMS THAT FORM THERE WILL MOVE TO THE SOUTH AND SOUTHEAST TOWARD THE SOUTHWESTERN PANHANDLE AND SOUTH PLAINS. ALTHOUGH THE COMBINATION OF ATMOSPHERIC INSTABILITY AND LOW LEVEL WIND SHEAR DO NOT APPEAR SUFFICIENT FOR THE DEVELOPMENT OF ORGANIZED SEVERE WEATHER...AN ISOLATED STORM OR TWO MIGHT PRODUCE WINDS OR HAIL THAT APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367302.